Skip to main content
Log in

Two monotonicity results for nabla and delta fractional differences

  • Published:
Archiv der Mathematik Aims and scope Submit manuscript


In this paper we study the nabla and delta fractional differences and obtain the following two main results:

Theorem A

If \({f:\mathbb{N}_{a} \to\mathbb{R}}\), \({\nabla^\nu_af(t)\geq 0}\), for each \({t\in\mathbb{N}_{a+1}}\), with \({1 < \nu < 2}\), then \({\nabla f(t)\geq 0}\) for \({t\in\mathbb{N}_{a+2}}\).

Theorem B If \({f:\mathbb{N}_a\to\mathbb{R}}\), \({\Delta^\nu_af(t)\geq 0}\), for each \({t\in\mathbb{N}_{a+2-\nu}}\), with \({1 < \nu < 2}\), and \({f(a+1)\geq f(a)\ge 0}\), then \({\Delta f(t)\geq 0}\) for \({t\in\mathbb{N}_{a}}\).

This demonstrates that there are substantial differences between the nabla fractional difference and the corresponding delta fractional difference. Moreover, we also prove two important inequalities which illustrate that, in some sense, the positivity of the \({\nu}\)-th order fractional difference is very closely connected to the monotonicity of f(t).

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. Anastassiou G.: Foundations of nabla fractional calculus on time scales and inequalities. Comput. Math. Appl. 59, 3750–3762 (2010)

    Article  MATH  MathSciNet  Google Scholar 

  2. F. Atici and P. W. Eloe, Initial value problems in discrete fractional calculus, Proc. Amer. Math. Soc. 137 (2009), 981–989.

  3. F. Atici and P. Eloe, Discrete fractional calculus with the nabla operator, Elect. J. Qual. Theory Differential Equations, Spec. Ed. I No. 3 (2009), 1–12.

  4. M. Bohner and A. Peterson, Dynamic Equations on Time Scales: An Introduction with Applications Birkhäuser, Boston (2001).

  5. M. Bohner and A. Peterson, Advances in Dynamic Equations on Time Scales, Birkhäuser, Boston (2003).

  6. R. Dahal and C. Goodrich, A monotonicity result for discrete fractional difference operators, Arch. Math. 102 (2014), 293–299.

  7. R. A. C. Ferreira, A discrete fractional Gronwall inequality, Proc. Amer. Math. Soc. 140 (2012), 1605–1612.

  8. R. A. C. Ferreira and D. F. M. Torres, Fractional h-difference equations arising from the calculus of variations, Appl. Anal. Discrete Math. 5 (2011), 110–121.

  9. C. Goodrich and A. Peterson, Discrete Fractional Calculus, Springer, Preliminary Version, 2014.

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Allan Peterson.

Additional information

This work is supported by the National Natural Science Foundation of China (No. 11271380) and Guangdong Province Key Laboratory of Computational Science.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Jia, B., Erbe, L. & Peterson, A. Two monotonicity results for nabla and delta fractional differences. Arch. Math. 104, 589–597 (2015).

Download citation

  • Received:

  • Published:

  • Issue Date:

  • DOI:

Mathematics Subject Classification